Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 8:26 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 8:26 PM CDT (01:26 UTC)
- Expired
- May 9, 2024, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 16.0
The text
As transmitted.
056
WGUS54 KBMX 100126
FFWBMX
ALC073-100430-
/O.NEW.KBMX.FF.W.0007.240510T0126Z-240510T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
826 PM CDT Thu May 9 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central Jefferson County in central Alabama...
* Until 1130 PM CDT.
* At 826 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Homewood, Mountain Brook, Irondale, Fairfield,
Fultondale, Pleasant Grove, Tarrant, Adamsville, B.j.c.c., Legion
Field, Regions Field, Birmingham Southern College, U.A.B. Campus,
Five Points South, Kingston, Birmingham Fairgounds, Ensley,
Birmingham Airport and Forestdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3359 8670 3348 8671 3349 8696 3360 8694
FLASH FLOOD...RADAR INDICATED
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:13 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 9, 3:13 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 313 PM CDT Thu May 9 2024 ...New LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 133 PM CDT THU MAY 9 2024 Key Messages: - Some showers and thunderstorms may develop later this afternoon, any storms that do develop may become severe with a wind and hail risk. - Clusters of thunderstorms currently developing across East Texas will move east this afternoon and tonight, pushing into the area with greatest potential across our south-central counties. Damaging straight-line winds will be the primary concern, though risks for hail and a tornado or two will be possible with this activity this evening through early Friday morning. This afternoon. The Mesoscale Convective Systems has largely pushed southeast into Georgia while some remaining thunderstorms are moving east across areas generally near the Interstate 85 corridor east of Interstate 65. For the rest of the area (and for this area later this afternoon), convergence aloft is resulting in some sinking air aloft while some drier air around 700 mb has moved east over the area, forming a cap aloft and allowing instability values to rebuild under partly cloudy skies. As temperatures continue to climb in the continued humid low-level airmass through the afternoon hours, instability values will struggle but still may reach the higher convective temperature needed to overcome the inhibition and result in showers to develop, which would quickly develop into thunderstorms if updrafts are strong enough. These storms would pose a damaging wind and hail risk and could affect portions of the west and central counties from mid afternoon to early evening. Otherwise, expect scattered clouds with winds from the west-southwest at 6-12 mph and high temperatures ranging from the low 80s far east to the low 90s southwest and far west. Tonight. Shortwave ridging currently over East-Central Mississippi will move east of the area by this evening as a disturbance aloft moves east toward the area. This feature is supporting the development of thunderstorm clusters across portions of Eastern Texas that will be in an environment supportive of upscale growth through time that may result in another MCS that will move east generally along the Interstate 20 corridor toward the area. Expect any storms that developed in the afternoon to continue moving east across the area ahead of the potential MCS, followed by the potential MCS late tonight through the early morning hours on Friday. Damaging straight-line winds will be the primary risk, though there will be a chance for some hail and a tornado or two if boundary interactions/cell mergers occur. Some patchy fog may develop before sunrise, especially in areas that received heavy rainfall today and tonight, though development will still be conditional based upon lighter winds and decreasing clouds. Winds outside of storms will be from the west at 4-8 mph. Low temperatures will be cooler, ranging from around 60 far northwest to the mid 60s south and central. Friday. A longwave trough will swing southeast over the Ohio and Tennessee Valley Regions during the day on Friday while broad low- amplitude ridging builds over the Southern Plains. Expect chances for lingering showers and storms to become increasingly confined to the southeastern counties through the morning with dry conditions returning areawide by mid afternoon. Look for decreasing clouds through the day with winds becoming northwest at 6-12 mph. High temperatures will range from the mid 70s far northwest to the mid 80s southeast. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 243 PM CDT THU MAY 9 2024 A nice respite from the heat and humidity over the weekend. My see a few temperatures down into the upper 40s across the northeast counties Saturday morning, with low to mid 50s elsewhere. An active weather pattern setting up next week with several southern stream impulses moving along the Gulf Coast region. The first impulse will bring showers into Alabama on Monday. Instability will increase late Monday night and into Tuesday as the low level flow becomes southerly and surface dewpoints rise into the 60s. There could be enough instability and shear for locally strong storms, especially on Tuesday. 58/rose && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT THU MAY 9 2024 The area is experiencing a break from showers and storms from this morning with isolated showers and storms across the southeast third of the forecast area but remaining distanced between ANB and TOI. Expect scattered clouds across most of the area with winds returning from the southwest at 4-8 kts. A few showers may develop across portions of the west and central counties by mid to late afternoon due to building instability with warming temperatures and high humidity, but this chance is too low to include at any terminal. Overnight, another convective complex is forecast to move east into the area from the west, resulting in increased clouds with chances for rain and some thunderstorm activity with best chances across the southwest, expanding eastward with time through the night and into early Friday morning. Some patchy fog may develop before sunrise Friday given the recent rains across much of the area but it is conditional dependent on light winds and decreasing clouds. 05 && .FIRE WEATHER... Scattered to numerous thunderstorms expected overnight, mainly along and south of I-20. Rainfall heavy at times. The rain should be exiting east Alabama by sunrise Friday. A cold front will pass through Alabama on Friday, ushering in much drier and cooler air. Min RH values on Friday 40-50 percent. No wetting rain expected over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 79 49 77 / 40 20 0 0 Anniston 64 80 51 77 / 50 30 0 0 Birmingham 64 80 54 78 / 50 20 0 0 Tuscaloosa 66 82 54 80 / 70 20 0 0 Calera 64 80 54 78 / 70 30 0 0 Auburn 64 81 56 77 / 70 50 0 0 Montgomery 65 84 55 79 / 80 50 0 0 Troy 66 83 56 79 / 80 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....58/rose AVIATION...05
Hazardous weather outlook, May 9, 3:44 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Local storm report, May 9, 7:31 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
731 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Ethelsville 33.41N 88.21W
05/09/2024 E1.00 Inch Pickens AL Public
Social media images.
&&
MALSpecial weather statement, May 9, 8:03 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
803 PM CDT Thu May 9 2024
ALZ024-100130-
Jefferson AL-
803 PM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookside to Birmingham. Movement was northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Gardendale, Irondale, Leeds, Moody, Fultondale, Center Point, Pinson,
Tarrant, Adamsville, Kimberly, Graysville, Morris, Brookside, Mulga,
and Maytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Alabama.
&&
LAT...LON 3364 8655 3363 8654 3362 8654 3362 8655
3356 8655 3356 8654 3355 8654 3355 8652
3354 8652 3345 8671 3359 8705 3377 8683
TIME...MOT...LOC 0103Z 226DEG 17KT 3365 8691 3355 8672
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, May 9, 8:05 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
805 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail Millport 33.56N 88.08W
05/09/2024 M1.75 Inch Lamar AL Public
Corrects previous hail report from Millport.
Hail was covering the ground with the
largest estimated at golf ball size.
&&
MALLocal storm report, May 9, 8:08 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
808 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Hail 2 E Cottondale 33.19N 87.43W
05/09/2024 E0.88 Inch Tuscaloosa AL Public
relayed through EM.
&&
MALSpecial weather statement, May 9, 8:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
810 PM CDT Thu May 9 2024
ALZ022-100145-
Pickens AL-
810 PM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PICKENS COUNTY THROUGH
845 PM CDT...
At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bevill Lock And Dam to near Jena. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aliceville, Gordo, Carrollton, Pickensville, Memphis, McMullen,
Garden, Johnston Lake, Bevill Lock And Dam, Dillburg, Owens, Kirk,
and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3330 8830 3333 8828 3331 8784 3315 8784
3314 8786 3311 8794 3312 8832
TIME...MOT...LOC 0110Z 259DEG 20KT 3320 8828 3321 8787
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, May 9, 8:22 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
822 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Flash Flood 2 WSW Westover 33.34N 86.57W
05/09/2024 Shelby AL NWS Employee
Flooding on Hwy 51 in Chelsea. Water flowing
over road near fire station.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 52 min |
| May 9, 7:15 PM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 4 hr |
| May 9, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 58 min |
| May 9, 7:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 61 min |
| May 9, 7:39 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 4 hr |
| May 9, 7:54 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 4 hr |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa | 75 min |
| May 9, 8:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| May 9, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 52 min |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Perry | 63 min |
| May 9, 8:52 PM CDT | Special Weather Statement | BMX | Blount | 38 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery, Tallapoosa | 62 min |
| May 9, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Montgomery | 69 min |
| May 9, 10:09 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 3 hr |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 60 min |
| May 9, 10:17 PM CDT | Special Weather Statement | BMX | Pike | 43 min |
| May 9, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 53 min |
| May 9, 10:48 PM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 9, 11:21 PM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| May 9, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| May 10, 12:12 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 63 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| May 10, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 41 min |
| May 10, 12:36 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Lowndes, Marengo | 39 min |
| May 10, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 13 min |
| May 10, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| May 10, 12:52 AM CDT | Special Weather Statement | BMX | Coosa | 38 min |
| May 10, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 30 min |
| May 10, 1:17 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Greene, Hale, Lowndes, Perry | 43 min |
| May 10, 2:01 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 29 min |
| May 10, 2:44 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Montgomery | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| May 10, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 50 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.